Ask a doctor

Roaccutane and Cortisone Acne Treatments Not Working

My son has severe facial acne which causes redness. He has taken the 7 month Roaccutane treatment and 3 month Cortisone treatment, but still has many acne in his face. What is the best treatment for this?

 

Doctor Answers (1)

Solodyn, Bactrim or Dapsone

+1

If your son has been receiving a high enough dosage of Accutane, and his acne persists, there are some other avenues.

Although Accutane is replete with a number of worrisome, if not outright dangerous side effects, it is generally regarded as safer than some of the alternatives. I began practice prior to Accutane and occasionally reluctantly resorted to some of these alternatives.

Before trying these, however, you might suggest to your dermatologist Solodyn. This form of Minocycline, can be given in higher doses with less side effects than prior forms of Minocycline.

Bactrim can sometimes work when other treatments fail. We dermatologists are always a bit scared to use this sulfa drug having seen some nasty drug reactions from but it still occasionally works in resistant cystic acne.

Finally, dapsone has also been used. This is a drug with an even more chilling side effect profile since it has been known to shut down the bone marrow.

Oral cortisone is also often effective, evidently not in your son's case, but must be "pulsed" otherwise there are a host of side effects ( diabetes-like picture, aseptic necrosis of the hip, osteomalacia, cataracts).

Finally, and the route I would take, he could receive laser treatment ( Smoothbeam) or photodynamic therapy. Both of these modalities are safe and very effective. They have been covered on other posts on this site.


Virginia Beach Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.